The Annals of Applied Probability

Elliptic and other functions in the large deviations behavior of the Wright-Fisher process

F. Papangelou

Full-text: Open access


The present paper continues the work of two previous papers on the variational behavior, over a large number of generations, of a Wright-Fisher process modelling an even larger reproducing population. It was shown that a Wright-Fisher process subject to random drift and one-way mutation which undergoes a large deviation follows with near certainty a path which can be a trigonometric, exponential, hyperbolic or parabolic function. Here it is shown that a process subject to random drift and gamete selection follows in similar circumstances a path which is, apart from critical cases, a Jacobian elliptic function.

Article information

Ann. Appl. Probab., Volume 8, Number 1 (1998), 182-192.

First available in Project Euclid: 29 July 2002

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60F10: Large deviations
Secondary: 60J20: Applications of Markov chains and discrete-time Markov processes on general state spaces (social mobility, learning theory, industrial processes, etc.) [See also 90B30, 91D10, 91D35, 91E40]

Wright-Fisher process large deviations action functional calculus of variations elliptic functions


Papangelou, F. Elliptic and other functions in the large deviations behavior of the Wright-Fisher process. Ann. Appl. Probab. 8 (1998), no. 1, 182--192. doi:10.1214/aoap/1027961039.

Export citation


  • [1] Bowman, F. (1961). Introduction to Elliptic Functions with Applications. Dover, New York.
  • [2] Kaplan, N. and Darden, T. (1985). The behavior of the ratio of a small-noise Markov chain to its deterministic approximation. Adv. Appl. Probab. 17 731-747.
  • [3] Morrow, G. J. (1992). Large deviation results for a class of Markov chains with applications to an infinite alleles model of population genetics. Ann. Appl. Probab. 2 857-905.
  • [4] Morrow, G. J. and Sawy er, S. (1989). Large deviation results for a class of Markov chains arising from population genetics. Ann. Probab. 17 1124-1146.
  • [5] Papangelou, F. (1996). Large deviations of the Wright-Fisher process. Proceedings of the Athens Conference on Applied Probability and Time Series Analy sis 1: Applied Probability. Lecture Notes in Statist. 114 245-252. Springer, New York.
  • [6] Papangelou, F. (1998). Tracing the path of a Wright-Fisher process with one-way mutation in the case of a large deviation. In Stochastic Processes and Related Topics: A Volume in Memory of Stamatis Cambanis (I. Karatzas, B. Rajput and M. S. Taqqu, eds.). Birkh¨auser, Boston. To appear.
  • [7] Wentzell, A. D. (1990). Limit Theorems on Large Deviations for Markov Stochastic Processes. Kluwer, Dordrecht.